Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

October 24, 2021Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 24, 2021, 4:45 AM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 4:45 AM CDT (09:45 UTC)
Expired
Oct 24, 2021, 5:15 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
40

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS83 KTOP 240945
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
445 AM CDT Sun Oct 24 2021
 
KSZ038-039-241015-
Wabaunsee-Shawnee-
445 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Shawnee and
southeastern Wabaunsee Counties through 515 AM CDT...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm near
Keene, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Topeka, Eskridge, Tecumseh, Dover, Silver Lake, Auburn, Maple Hill,
Willard, Keene and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 339 and 355.
 Kansas Turnpike between mile markers 167 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3887 9585 3887 9594 3882 9595 3874 9610
      3874 9614 3896 9627 3922 9576 3921 9559
      3907 9560 3905 9558 3907 9555 3907 9551
      3903 9550
TIME...MOT...LOC 0945Z 234DEG 46KT 3893 9600 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 24, 3:38 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 24, 3:38 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
338 AM CDT Sun Oct 24 2021

.DISCUSSION...
Issued at 320 AM CDT Sun Oct 24 2021

Today, early this morning an upper level trough was located across
eastern CO. A surface low was located just northeast of DDC at 2 AM
with a surface warm front extending east-southeast across south
central and southeast KS. The combination of isentropic lift, the LLJ
and DCVA provided enough ascent for elevated thunderstorms to
develop across northeast and east central KS. Another batch of
elevated storms have develop over ICT and to areas southeast of HUT.
This area of thunderstorms will move northeast across the eastern
half of the CWA during the morning hours. Some of the storms could
be strong to marginally severe with the primary hazard being quarter
size. Once the LLJ shifts east across MO and the PBL mixes deeper,
the warm front should make a sudden jump northward ahead of the
surface low that will track from northeast of DDC to Brown County
by 18Z. The upper trough will move east across the state during
the mid morning to early afternoon hours. A pre frontal trough
will shift east across the CWA by the early afternoon hours
proceeded by the surface cold front. The surface low will move
east-northeast into southern IA during the late afternoon hours.
Thunderstorms will redevelop this afternoon across west central
MO, well east of the CWA. So after this morning elevated
thunderstorms, the severe weather threat will shift east of the
CWA during the afternoon hours.

The highs across east central KS behind the surface trough and ahead
of the the surface cold front will reach the lower to mid 70s during
the early afternoon hours. As the front passes southeast, winds
will shift from the west-southwest to the northwest and low-level
CAA will cause temperatures to drop through the 60s during the mid
and late afternoon hours. The surface front will move east across
the western half of the CWA during the mid and late morning hours
and highs will be in the lower to mid 60s this morning with
temperatures holding steady or slowly falling into the mid 50s
during the mid and late afternoon hours.

Tonight, the upper trough axis will shift east into the mid MS River
Valley and amplify. Northwest flow will develop across the Plains
states. The skies will clear from northwest to southeast across the
CWA. Winds will slowly diminishing through the night and temperatures
across north central KS will drop into the upper 30s by sunrise.
The northwest winds will continue at 5 to 10 MPH through the
night, thus frost formation may not occur across north central KS.

Monday through Tuesday, An amplified upper trough will move onshore
across the western US, then move east across the central Rockies
into the central and southern high Plains Tuesday afternoon. A down
stream upper ridge will move east across the Plains on Monday, then
shift east across the mid and lower MS river Valley by late Tuesday.
A lee surface trough will deepen across the central and southern
high plains on Tuesday. A surface ridge of high pressure will be
centered over eastern KS on Monday and will drift east into MO
Tuesday night. Highs on Monday will only reach the upper 50s to
lower 60s with light northeast winds which will back to the east
during the afternoon hours. Expect a warm up on Tuesday as the
lee trough deepens and southerly winds and low-level WAA help high
temperatures to reach the upper 60s to mid 70s.

Tuesday night through Thursday, the  upper trough will amplify into
a closed low as it moves east across OK on Wednesday. At this time
severe thunderstorms will develop across western OK into west
central TX Tuesday evening and track east across OK and north TX.
As the upper low amplifies across western OK, northeast KS will
see the mid and upper flow become meridional and eastern KS may
see a bit of training of elevated storms on the east side of the
upper low, which will move east and provide some heavier rainfall
late Tuesday night into Wednesday. The severe thunderstorms will
remain well south across OK and TX. The low will be slow to move
east into the lower MS River valley and a TROWAL may set up over
eastern KS providing a steady rain Wednesday night into Thursday
morning. Thursday afternoon the light rain will shift east into MO
through the afternoon hours as the upper low tracks east into the
lower MS River Valley. Given cloud cover and periods of rain and
few elevated thunderstorms, high temperatures will only reach the
60s.

Thursday night through Sunday, The amplified upper trough will move
into the eastern US and this will keep the Plains under
northwesterly flow aloft. Highs will only reach the lower to mid 60s
on Thursday and Friday. We amy see a brief warm up into the mid 60s
to around 70 on Saturday. An upper level trough will move east
across the northern Plains and southern Canada Saturday night, and
strong Low-level CAA will bring a stronger cold front southward
across the CWA Sunday morning. Highs on Sunday may only reach the
mid to upper 50s. We may see our first freeze Sunday night or
Monday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at  CDT Sun Oct 24 2021

Expect low MVFR to IFR ceilings at the terminals through 14Z SUN.
There may be a few elevated thunderstorms in the KMHK vicinity
through the morning hours, and there may be a few elevated
thunderstorms that develop after 9Z SUN around the KTOP and KFOE
terminals. A cold front will move through the terminals during
the late morning and early afternoon hours, switching southerly
winds to the west and then northwest towards late afternoon. Winds
speeds will be 12 to 15 KTS with gusts to 20 to 25 KTS. There
will be low-level wind shear at the terminals through 14Z SUN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Gargan
Hazardous weather outlook, Oct 24, 3:47 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 AM CDT Sun Oct 24 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-250900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 AM CDT Sun Oct 24 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this morning across
east central and northeast KS. The primary hazards with any severe
thunderstorm will be hail up to quarter size and some isolated
damaging wind gusts. The storms will exit the area by afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 24, 1:08 AM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
108 AM CDT Sun Oct 24 2021

KSZ024-240645-
Jackson-
108 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northern Jackson
County through 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Potawatomi Reservation, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holton and Whiting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3958 9556 3957 9556 3957 9557 3943 9557
      3936 9590 3943 9596 3965 9557
TIME...MOT...LOC 0607Z 244DEG 33KT 3942 9587

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 24, 1:38 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
138 AM CDT Sun Oct 24 2021

KSZ012-240715-
Brown-
138 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of southeastern Brown
County through 215 AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Powhattan, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Robinson and Willis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3977 9534 3967 9562 3971 9567 3993 9537
      3993 9534
TIME...MOT...LOC 0638Z 236DEG 38KT 3972 9560

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 24, 3:55 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
355 AM CDT Sun Oct 24 2021

KSZ037-054-240945-
Lyon-Morris-
355 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of southeastern Morris
and southwestern Lyon Counties through 445 AM CDT...

At 354 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Burdick to 19 miles west
of Hamilton. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Council Grove, Americus, Olpe, Bushong, Dunlap and Council
Grove Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 135.
 Kansas Turnpike between mile markers 117 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9636 3852 9635 3852 9678 3878 9639
      3874 9639 3874 9628 3817 9596
TIME...MOT...LOC 0854Z 237DEG 32KT 3852 9673 3809 9649

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Reese
Special weather statement, Oct 24, 4:25 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
425 AM CDT Sun Oct 24 2021

KSZ038-241000-
Wabaunsee-
425 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of southern Wabaunsee
County through 500 AM CDT...

At 425 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Eskridge, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eskridge, Harveyville and Keene.

This includes Interstate 70 between mile markers 343 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3878 9639 3882 9639 3883 9643 3886 9645
      3909 9595 3875 9595 3874 9611 3874 9636
TIME...MOT...LOC 0925Z 239DEG 49KT 3880 9628

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Oct 24, 4:35 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
435 AM CDT Sun Oct 24 2021

KSZ054-055-058-241000-
Coffey-Lyon-Osage-
435 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of Osage, western Coffey
and Lyon Counties through 500 AM CDT...

At 434 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Bushong to 5 miles east of
Emporia to 7 miles northwest of Hamilton. Movement was northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Osage City, Carbondale, Lyndon, Lebo, Burlingame, Americus,
Scranton, Olpe, Hartford, Neosho Rapids, Reading, Allen, Admire,
Olivet, Bushong, Beto Junction, John Redmond Reservoir and Melvern
Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 159.
 Kansas Turnpike between mile markers 124 and 154, and between mile
markers 156 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9596 3817 9634 3833 9623 3844 9635
      3874 9635 3874 9594 3886 9594 3885 9560
      3840 9566 3804 9594 3804 9596
TIME...MOT...LOC 0934Z 227DEG 39KT 3875 9633 3839 9609 3804 9629

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Oct 24, 4:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
445 AM CDT Sun Oct 24 2021

KSZ038-039-241015-
Wabaunsee-Shawnee-
445 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Shawnee and
southeastern Wabaunsee Counties through 515 AM CDT...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm near
Keene, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topeka, Eskridge, Tecumseh, Dover, Silver Lake, Auburn, Maple Hill,
Willard, Keene and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 339 and 355.
 Kansas Turnpike between mile markers 167 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3887 9585 3887 9594 3882 9595 3874 9610
      3874 9614 3896 9627 3922 9576 3921 9559
      3907 9560 3905 9558 3907 9555 3907 9551
      3903 9550
TIME...MOT...LOC 0945Z 234DEG 46KT 3893 9600

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:59 PM CDTSpecial Weather StatementTOPWashington31 min
Oct 23, 11:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Oct 23, 11:34 PM CDTSpecial Weather StatementTOPWashington26 min
Oct 23, 11:59 PM CDTSpecial Weather StatementTOPJackson31 min
Oct 24, 12:28 AM CDTSpecial Weather StatementTOPJackson32 min
Oct 24, 12:30 AM CDTSpecial Weather StatementTOPMarshall15 min
Oct 24, 12:37 AM CDTSevere Thunderstorm WarningTOPJackson38 min
Oct 24, 1:08 AM CDTSpecial Weather StatementTOPJackson37 min
Oct 24, 1:38 AM CDTSpecial Weather StatementTOPBrown37 min
Oct 24, 3:55 AM CDTSpecial Weather StatementTOPLyon50 min
Oct 24, 4:25 AM CDTSpecial Weather StatementTOPWabaunsee35 min
Oct 24, 4:35 AM CDTSpecial Weather StatementTOPLyon, Osage25 min
Oct 24, 4:51 AM CDTSpecial Weather StatementTOPLyon24 min
Oct 24, 5:06 AM CDTSpecial Weather StatementTOPOsage24 min
Oct 24, 5:08 AM CDTSpecial Weather StatementTOPCoffey37 min
Oct 24, 5:34 AM CDTSpecial Weather StatementTOPCoffey26 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.